Mouse model reveals that elevated conjugated bile acids contribute to antibiotic-induced liver injury, suggesting bile composition is a risk factor.
Drug-induced liver injury (DILI), in rare instances, can become severe and lead to fatal outcomes; therefore, it is crucial to clarify the mechanisms underlying DILI. Antibiotics are well known to induce a high frequency of DILI. We hypothesized that alterations in the bile acid composition, owing to the destruction of enterobacteria, is one factor frequently associated with antibiotics-induced liver injury. To verify this hypothesis, we constructed and evaluated a mouse model of antibiotic-induced liver injury. Although no liver injury was observed upon administering three antibiotics (vancomycin, flucloxacillin, and ampicillin) alone, oral administration of antibiotics (vancomycin and flucloxacillin) with cholic acid (CA) increased levels of alanine transaminase (ALT). In the high ALT group, plasma taurocholic acid (TCA) levels were significantly increased, with a positive correlation detected between ALT and blood TCA levels (Spearman's ρ = 0.839). Overall, we constructed a mouse model of antibiotic-induced livery injury and confirmed our hypothesis that elevated blood levels of conjugated bile acids (increased TCA levels in this mouse model) can induce DILI.
No takes yet. Share an insight, caveat, or question.
Takemura et al. (2025) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: